Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS La Crosse, WI

June 28, 2020Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2020, 4:49 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 4:49 PM CDT (21:49 UTC)
Expired
Jun 28, 2020, 5:45 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:00 PM CDTHAIL 1.753 W Lyle, MNVIEWER REPORT FROM KAAL OF GOLF BALL SIZED HAIL. TIME ESTIMATED BASED ON RADAR.
Jun 28, 5:04 PM CDTHAIL 15 W Lyle, MNRELAYED VIA SOCIAL MEDIA. APPROXIMATE LOCATION.
Jun 28, 5:15 PM CDTFUNNEL CLOUD2 Ne Lyle, MNPICTURE RELAYED ON SOCIAL MEDIA TAKEN FROM NORTH OF LYLE. LOCATION ESTIMATED BASED ON RADAR.
Jun 28, 5:40 PM CDTFUNNEL CLOUD3 S Elkton, MNSPOTTER REPORTS FUNNEL CLOUD SOUTH OF ELKTON. LOCATION ESTIMATED.
Jun 28, 5:42 PM CDTFUNNEL CLOUD3 S Elkton, MN.
Jun 28, 5:42 PM CDTFUNNEL CLOUD3 S Elkton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KARX 282149
SVRARX
IAC131-MNC099-282245-
/O.NEW.KARX.SV.W.0036.200628T2149Z-200628T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
449 PM CDT Sun Jun 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Mitchell County in north central Iowa...
  Southern Mower County in southeastern Minnesota...

* Until 545 PM CDT.

* At 448 PM CDT, a severe thunderstorm was located near London, or 8
  miles east of Northwood, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lyle around 500 PM CDT.
  Rose Creek around 520 PM CDT.
  Adams around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Meyer,
Toeterville, County Roads 56 And 5, Otranto, Otranto Park, I 90 Exit
187 and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4358 9305 4376 9263 4350 9255 4347 9255
      4340 9302 4350 9303 4350 9305
TIME...MOT...LOC 2148Z 243DEG 25KT 4349 9305 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
648 
WWUS53 KARX 282214
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT Sun Jun 28 2020

IAC131-MNC099-282245-
/O.CON.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mitchell IA-Mower MN-
514 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHERN MOWER COUNTIES...

At 513 PM CDT, a severe thunderstorm was located near Rose Creek, or
10 miles southeast of Austin, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Adams around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Taopi,
County Roads 56 And 5, I 90 Exit 193, Johnsburg, Dexter, I 90 Exit
187 and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa...and southeastern Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4376 9263 4350 9255 4347 9255 4348 9294
      4352 9297 4354 9299 4360 9301
TIME...MOT...LOC 2213Z 254DEG 37KT 4355 9285 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JAM
253 
WWUS53 KARX 282226
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT Sun Jun 28 2020

IAC131-282235-
/O.CAN.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mitchell IA-
526 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

LAT...LON 4376 9263 4356 9257 4351 9256 4352 9284
      4354 9287 4357 9290 4364 9291
TIME...MOT...LOC 2225Z 243DEG 14KT 4356 9281 

$$

MNC099-282245-
/O.CON.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mower MN-
526 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN MOWER COUNTY...

At 525 PM CDT, a severe thunderstorm was located near Rose Creek, or
10 miles southeast of Austin, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Adams around 540 PM CDT.

Other locations impacted by this severe thunderstorm include Taopi,
County Roads 56 And 5, I 90 Exit 193, Dexter, I 90 Exit 187, Elkton
and I 90 Exit 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4376 9263 4356 9257 4351 9256 4352 9284
      4354 9287 4357 9290 4364 9291
TIME...MOT...LOC 2225Z 243DEG 14KT 4356 9281 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 2:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Sun Jun 28 2020

.SHORT TERM...(Tonight)
Issued at 255 PM CDT Sun Jun 28 2020

Quiet weekend weather comes to a halt heading into tonight with main
focus on severe weather threat.

Mesoscale convective vortex /MCV/ continues to rotate from western
Iowa into southern Minnesota this afternoon. Earlier convection
dissipated but watching for new development as clouds thin and
destabilization occurs. Mid level and deep shear parameters not as
favorable as they looked yesterday with passing wave, but still
could see some scattered strong to severe storms with threats for
large hail and gusty winds going into the evening. Could not rule
out isolated tornado risk in far west, but seems like higher risk
will remain anchored closer to MCV and hence, stay just west and
northwest of the area.

Perhaps bigger threat for tonight will be what atmosphere does as it
realizes another short wave trough ejecting out of Rockies later
today. This could increase widescale lift and lead to development of
low level jet, which is widely advertised in short term models. As
precipitable water values jump from under an inch to over 2" in
parts of Minnesota, expect convection to become far more widespread
later this evening and then spread into the area from the west and
northwest as it rides CAPE gradient.

While we cannot rule out other types of severe weather, like hail
and strong winds, thinking is main threat will be heavy rain and
possible flash flooding. Day 1 Excessive Rainfall Outlook
describes this well and locally we agree on area of coverage.
Uncertainty on exact location precludes upgrade to Moderate Risk
and issuance of a watch at this point. But trends will be followed
closely and a short term Flash Flood Watch may be needed at some
point. Deep warm cloud layer and abundant moisture advecting into
area certainly supports this potential.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Jun 28 2020

Still not very high confidence in the extended periods, as models
have struggled a bit with day to day consistency in the details. For
Monday morning, convection from overnight should keep moving east
and weaken with the main shortwave forcing moving off and moisture
transport decreasing. Things then become a bit murky. CAMs have been
providing a variety of solutions for where convection develops later
in the day, and this is possibly due to the influence of remnant
outflows/boundaries from the morning convection. With a steady (if
not exactly strong) moisture transport signal into the area and some
models suggesting another small shortwave feature moving through,
showers and storms could redevelop in the afternoon, especially
along these boundaries. Although placement isn't clear yet, with
high precipitable water and deep warm cloud depths, will again have
to watch for locally heavy rainfall where storms do develop. Models
suggest CAPE recovers during the day so may have to watch out for a
stronger storm or two, but cloud cover could impact how much
instability can build. Overall shear looks weaker than Sunday as
well, so not looking like as favorable of a setup for organized
severe weather.

An upper level low then meanders across IL/IA for Tuesday into
Wednesday. Models are waffling on whether or not this forcing
comes through our area or stays just south, which makes it
difficult to pin down if/when any showers and storms could
develop over our area.

By the end of the week, there is suggestion that upper level ridging
and high pressure try to move in. Not quite ready to declare it a
dry period, however, as GFS/GEFS members still paint a smattering of
precip here and there. But, at least for the moment, it's leaning
toward the drier side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun Jun 28 2020

Mesoscale Convective Vortex /MCV/ moving by to our west this
afternoon continues to produce blowoff mid and high level clouds but
bulk of convection may hold off to the west as well leading to
mainly VFR conditions well into the evening.

Perhaps a bigger threat will be later development of storms across
southern Minnesota and northern Iowa this evening. Depending on
placement these storms could rapidly grow in coverage and possibly
become severe, impacting area from late evening into the overnight.
Temporary MVFR to IFR conditions expected near storms and threat for
some gusty winds before convection gradually diminishes and moves
east towards daybreak Monday.

A bit unclear on post storm impact Monday but VFR ceilings seem
reasonable while we await any further development going into next
forecast period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
140 PM CDT Sun Jun 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
140 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the early evening,
mainly across southern Minnesota. These storms could produce
isolated severe weather, including hail, damaging wind,
lightning, and locally heavy rain.

More storms are possible this evening over northern Iowa and
southern Minnesota, that could spread across the entire area
overnight. These storms will produce locally heavy rain, but could
also produce bouts of hail, damaging wind, and lightning. If a
tornado threat materializes it would most likely be across southern
Minnesota.

Rainfall amounts will have to be watched for possible flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for heavy rain will continue into Monday. Expect rises
on area rivers.

Periodic storms will be seen throughout the week. While the
probability of organized severe weather appears low at this time,
storms will be capable of producing heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon and tonight, especially
in southern Minnesota into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:18 PM CDTSpecial Weather StatementARXDodge, Olmsted57 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted47 min
Jun 28, 6:14 PM CDTSpecial Weather StatementARXWabasha61 min
Jun 28, 6:28 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted64 min
Jun 28, 6:33 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.